Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS La Crosse, WI

July 5, 2003Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2003, 2:01 AM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 2:01 AM CDT (07:01 UTC)
Expired
Jul 5, 2003, 3:00 AM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Clayton County, IA, Grant County, WI

The radar

The Quad Cities radar (KDVN), 125 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 11:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KARX 050701
SVRARX
IAC043-WIC043-050800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 300 AM CDT

* AT 201 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS 5 MILES SOUTHWEST OF
  MEDERVILLE...OR ABOUT 12 MILES SOUTH OF ELKADER...MOVING EAST AT 65
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OSTERDOCK AT 210 AM CDT...
  NEAR MILLVILLE...AND GUTTENBERG AT 215 AM CDT...
  NEAR NORTH BUENA VISTA...AND CASSVILLE AT 220 AM CDT...
  NEAR BURTON...AND BEETOWN AT 225 AM CDT...
  NEAR TENNYSON...AND POTOSI AT 230 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LAT...LON 4279 9153 4261 9153 4255 8989 4282 8988

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM CDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 4, 3:34 PM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CDT FRI JUL 4 2003

SEVERE WEATHER...TEMPERATURES...AND PRECIPITATION CHANCES ARE THE MAIN
FORECAST CONCERNS FOR TONIGHT THROUGH NEXT WEDNESDAY.

AT 3 PM...THE DERECHO THAT PRODUCED THE WIND DAMAGE ACROSS THE AREA
EARLY THIS MORNING WAS LOCATED ACROSS NORTHERN OHIO. AN OUTFLOW
BOUNDARY FROM THESE THUNDERSTORMS WAS LOCATED ACROSS NORTHERN
INDIANA...NORTHERN ILLINOIS...AND NEAR THE SOUTHERN IOWA BORDER.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE BEGINNING TO DEVELOP
ACROSS THIS AREA. AN ADDITIONAL OUTFLOW BOUNDARY WAS LOCATED ACROSS
NORTHERN IOWA AND EASTERN NEBRASKA. SCATTERED THUNDERSTORMS WERE
DEVELOPING ALONG THIS BOUNDARY ACROSS EASTERN NEBRASKA AND NORTHWEST
IOWA. LOOKING TO OUR NORTH...A SURFACE COLD FRONT WAS SITUATED FROM
HURON SOUTH DAKOTA TO ST CLOUD TO SIREN WISCONSIN.

OVERALL...THE 04/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR
TEMPERATURE AND DEW POINT FIELDS. HOWEVER...THE MODELS CONTINUE TO
HAVE A HARD TIME WITH THE AREAS OF PRECIPITATION. IN ADDITION...THE
SHORT WAVE TROUGH...WHICH IS CURRENTLY JUST MOVING INTO NORTHWEST
SOUTH DAKOTA...APPEARS TO HAVE MOVE BETWEEN UPPER AIR SITES
OVERNIGHT...THUS...THIS SYSTEM WAS NOT SAMPLED THAT WELL. THE ETA...
GFS...AND CANADIAN 04/12Z MODELS SHOWED THAT THIS SYSTEM WAS MOVING
ACROSS MONTANA THIS MORNING...BUT THEY HAVE IT WASHING OUT ACROSS
EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. LOOKING AT
THIS FEATURE ON WATER VAPOR...I HAVE A HARD TIME BUYING THAT THIS
WILL OCCUR. THIS SYSTEM IS MOVING EAST SOUTHEAST AT 40 KNOTS...AND
WITH THIS SPEED IT WILL REACH SOUTHEAST MINNESOTA AROUND 11 PM
TONIGHT. MODELS SHOW 850-500 MB LAPSE RATES OF 7.5 C/KM. AS A
RESULT...I EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH THIS
SYSTEM AS IT MOVES SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN BETWEEN
11 PM AND 4 AM.

LOOKING FURTHER TO THE SOUTH...RADAR CURRENTLY SHOWS DEVELOPING
ACROSS NORTHWEST IOWA. THESE THUNDERSTORMS ARE DEVELOPING ALONG AN
OUTFLOW BOUNDARY SITUATED ACROSS NORTHERN IOWA. WITH THE RAIN COOLED
AIR FROM THIS MORNING AND CLOUD COVER...INSTABILITY HAS
BEEN MINIMIZED ACROSS THIS AREA. SURFACE BASED CAPES ARE ONLY
RUNNING BETWEEN 1000 AND 1500 J/KG...BUT THIS INSTABILITY SHOULD
INCREASE SOME THIS AFTERNOON AS A RESULT OF THE CLEARING ACROSS
NORTH CENTRAL IOWA. WITH THE CORFIDI VECTORS SHOWING AN EASTERLY
MOVEMENT ACROSS THIS AREA...THESE THUNDERSTORMS WILL MOVE THROUGH
NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING. RIGHT NOW...
WITH LIMITED INSTABILITY...I AM NOT OVERLY CONCERNED WITH WIDESPREAD
SEVERE WEATHER...BUT I CANNOT RULE OUT AN ISOLATED SEVERE
THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS. THE BAMMEX
10 KM...SHOWS THAT THIS SYSTEM WILL EVENTUALLY EVOLVE INTO A MCS
ACROSS SOUTHERN WISCONSIN AFTER MIDNIGHT TONIGHT. THIS SEEMS
REALISTIC AS THIS SYSTEM MOVES INTO A BETTER SHEAR AND MORE UNSTABLE
ENVIRONMENT.

ON SATURDAY...A BOUNDARY SHOULD BE SITUATED ACROSS NORTHERN IOWA.
EVEN THOUGH THERE ARE TIMING ISSUES...BOTH THE GFS AND ETA SHOW
PRECIPITATION DEVELOPING ACROSS NORTHERN IOWA AND SOUTHWEST
WISCONSIN DURING THE DAY. AS A RESULT...I HAVE INTRODUCED SMALL
PRECIPITATION CHANCES INTO THIS DAY FOR THIS AREA. TEMPERATURES ARE
ALSO A PROBLEM...BECAUSE OF THE UNCERTAINTY OF THE CLOUD COVER
ACROSS THE AREA AND WHERE THE AREAS OF RAIN COOLED AIR WILL BE
LOCATED. AS A RESULT...I GENERALLY WENT WITH ETA TEMPERATURES WHICH
APPEARED TO BE A GOOD COMPROMISE BETWEEN THE WARMER NGM AND COOLER
GFS TEMPERATURES.

ON SATURDAY NIGHT AND SUNDAY...THERE APPEARS THAT THERE WILL BE
SEVERAL MESOSCALE CONVECTIVE COMPLEXES DEVELOPING TO OUR WEST ACROSS
NEBRASKA AND SOUTH DAKOTA. THE EXACT TIMING AND LOCATIONS OF THESE
SYSTEMS ARE UNCERTAIN AT THIS TIME. AS A RESULT...I BROAD BRUSHED
THE PRECIPITATION DURING THIS TIME PERIOD. LIKE SATURDAY...
TEMPERATURES WILL CONTINUE TO BE A CHALLENGE DUE TO THE CLOUD COVER
ASSOCIATED WITH THESE SYSTEMS. AS WAS THE CASE ON SATURDAY...THE ETA
TEMPERATURES APPEARED TO BE A GOOD COMPROMISE.

ON SUNDAY NIGHT AND MONDAY...THE SURFACE COLD FRONT WILL PUSH
SOUTHWARD ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...BUT DUE
TO THE PARALLEL WINDS ALOFT THIS FRONT WILL LIKELY BECOME STATIONARY
NEAR THE MINNESOTA AND IOWA BOARDER ON MONDAY AFTERNOON. THE UPPER LEVEL
WINDS APPEAR TO BE FAVORABLE FOR ANOTHER POSSIBLE DERECHO OVERNIGHT
ON SUNDAY.

THIS FRONT WILL LIKELY LINGER NEAR THE MINNESOTA AND IOWA BORDER THROUGH
TUESDAY AND THEN MOVE BACK NORTH AS A WARM FRONT AS A SHORT WAVE
TROUGH MOVES EAST INTO THE NORTHERN PLAINS. MESOSCALE CONVECTIVE
COMPLEXES WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MOVE THROUGH
OUR AREA THROUGH WEDNESDAY OF NEXT WEEK.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Jul 4, 11:00 AM CDT, 15 hours 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.
THIS IS DUE TO THE BEST INSTABILITY RESIDING FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTHERN
PLAINS LATER SATURDAY. THIS WILL PULL THE OLD FRONTAL BOUNDARY BACK
NORTHWARD. LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN. AS THE
TROUGH MOVES EASTWARD SATURDAY NIGHT AND SUNDAY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OUT AHEAD OF IT. INSTABILITIES AND SHEAR
PROFILES WILL BE FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...ESPECIALLY SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT MAY BE NEEDED ON LATE SATURDAY AND AGAIN ON SUNDAY.

THOMPSON

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.